Alert archive / Georgia / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 76, NWS Tallahassee, FL

July 17, 1996Miller County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 17, 1996, 4:17 PM EDT for Miller County, Georgia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 1996, 4:17 PM EDT (20:17 UTC)
Expired
Jul 17, 1996, 4:45 PM EDT
In force
28 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

County Miller County, GA

The radar

The Ft Rucker radar (KEOX), 77 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.3 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 1996-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2706 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 1996-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2706 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
482 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTLH 172019
SVRTLH
GAC201-172045-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
417 PM EDT WED JUL 17 1996
 
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  445 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST GEORGIA
 
   ...EASTERN MILLER COUNTY
 
AT 415 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM ABOUT 10 MILES EAST OF COLQUITT MOVING SLOWLY TO THE NORTH.
 
 
 
DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING
ARE ALL POSSIBLE IN A SEVERE THUNDERSTORM. SEEK SHELTER IN A STRONG
BUILDING. STAY AWAY FROM WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES. A MOBILE HOME IS NOT A SAFE REFUGE FROM A
SEVERE THUNDERSTORM...MOVE TO A MORE SUBSTANTIAL BUILDING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:08 PM EDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 17, 3:08 PM EDT, 1 hour 9 minutes before
ALZ065>069-FLZ007>019-026>029-034-505-506-GAZ121>131-142>148-155>161-
172145-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
255 PM EDT WED JUL 17 1996

ONCE AGAIN COMMS FAILURES PREVENTS LOOK AT SATL IMAGERY AND GRIDDED
DATA. 88-D INDICATING AREA OF TSRAS MOVING NWD THRU SE AL AND SW GA
WITH ONLY ISOLATED SHRS OVER GULF. NOT MUCH CHG IN WX PTRN THRU 48
HRS...70H RIDGE OF HI PRES AND BELOW SHIFTS SWD SLIGHTLY AS 50H RIDGE
AMPLIFI8ES OVR CNTRL U.S. FLOW WILL BECOME MORE SOUTHERLY THURS WHICH
SHUD HELP SEA-BREEZE REACH FURTHER INLAND. MEAN RH REMAINS 50% AND
BELOW ACROSS CWA ALTHO PWS REMAIN HIGH...NEAR 2 INCHES.

#13

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 5:20 PM EDTSevere Thunderstorm WarningTAEGrady25 min

Nearby

Severe Thunderstorm Warnings in Georgia, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.